Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 79, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 12, 2009, 1:48 PM CDT for 5 counties in Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2009, 1:48 PM CDT (18:48 UTC)
- Expired
- Apr 12, 2009, 2:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 67 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 7:58 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 121848
SVRLCH
TXC199-241-245-351-361-121930-
/O.NEW.KLCH.SV.W.0079.090412T1848Z-090412T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
148 PM CDT SUN APR 12 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL HARDIN COUNTY IN SOUTHEAST TEXAS...
SOUTHERN JASPER COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...EVADALE...BUNA...
NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...PORT NECHES...NEDERLAND...
SOUTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITY OF DEWEYVILLE...
ORANGE COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...VIDOR...ORANGE...MAURICEVILLE...
* UNTIL 230 PM CDT
* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM EVADALE TO 14 MILES WEST OF
CENTRAL GARDENS...AND MOVING EAST AT 35 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
EVADALE BY 155 PM CDT...
BUNA BY 200 PM CDT...
VIDOR AND CENTRAL GARDENS BY 210 PM CDT...
NEDERLAND BY 215 PM CDT...
PORT NECHES AND MAURICEVILLE BY 220 PM CDT...
DEWEYVILLE AND BRIDGE CITY BY 230 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
&&
LAT...LON 3051 9372 3037 9377 3030 9375 3029 9371
3002 9377 2991 9418 3008 9409 3013 9412
3043 9411
TIME...MOT...LOC 1847Z 255DEG 29KT 3040 9409 2998 9425
$$
SHAMBURGER1 follow-up statement
000
WWUS54 KLCH 121926
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CDT SUN APR 12 2009
TXC199-241-245-351-361-121936-
/O.EXP.KLCH.SV.W.0079.000000T0000Z-090412T1930Z/
NEWTON TX-JASPER TX-HARDIN TX-JEFFERSON TX-ORANGE TX-
226 PM CDT SUN APR 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR ORANGE...NORTHEASTERN
JEFFERSON...EXTREME EAST CENTRAL HARDIN...SOUTHEASTERN JASPER AND
SOUTHWESTERN NEWTON COUNTIES WILL EXPIRE AT 230 PM CDT...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED...AND THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...IF THE STORMS SHOW
SIGNS OF REINTENSIFICATION...A NEW WARNING MAY BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3051 9372 3037 9377 3030 9375 3029 9371
3002 9377 2991 9418 3008 9409 3013 9412
3043 9411
TIME...MOT...LOC 1926Z 255DEG 29KT 3048 9374 3006 9390
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:57 PM CDT, 51 minutes earlier.
Area forecast discussion, Apr 12, 12:57 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1257 PM CDT SUN APR 12 2009
.AVIATION...
INITIAL BAND OF THUNDERSTORMS...LOCATED FROM LEESVILLE TO LAKE
CHARLES...IS MOVING EAST ACROSS THE AREA. A SECONDARY BAND IS
LOCATED BACK ACROSS HOUSTON. SOME OF THESE STORMS ARE STRONG TO
SEVERE WITH HEAVY RAIN...STRONG WINDS AND POSSIBLY HAIL. STRONG
GUSTY SOUTHERLY WINDS ARE NOTED AT SOUTHERN TAF SITES AS THE
PRESSURE GRADIENT TIGHTENS IN RESPONSE TO DEEPENING LOW PRESSURE
TO THE WEST. CIGS OUTSIDE OF THE STORMS HAVE BEEN GENERALLY
MVFR...WITH OCCASIONAL IFR/LIFR CIGS AND VISBYS WITHIN THE STORMS.
CONDITIONS SHOULD IMPROVE BETWEEN 00Z- 03Z THIS EVENING AS DRIER
AIR MOVES IN ALOFT. WINDS WILL WEAKEN AND SHIFT MORE SOUTHWESTERLY
AHEAD OF A COLD FRONT...WITH THE POSSIBILITY OF SOME LIGHT FOG
DEVELOPING OVERNIGHT. 24
&&
.PREV DISCUSSION... /ISSUED 1106 AM CDT SUN APR 12 2009/
UPDATE...
TORNADO WATCH 143 CONTINUES IN EFFECT FOR THE AREA UNTIL 4 PM. LINE
OF THUNDERSTORMS EXTENDS FROM NEAR SHV TO WEST OF HOUSTON. EXPECT
THE MIDDLE PORTION OF THE LINE TO BE MOVING INTO TYLER COUNTY
WITHIN THE NEXT HOUR...WHICH HAS SOME SEVERE CHARACTERISTICS
INCLUDING VILS ABOVE 60 AS WELL AS SOME CIRCULATION. WARM FRONT
HAS LIFTED NORTH OF I-10 WITH DEWPOINTS AT KBPT AND KLCH NOW UP TO
69 DEGREES. KLCH 12Z SOUNDING ALSO SUPPORTS THE POTENTIAL FOR
SEVERE WEATHER WITH A HELICITY OF AROUND 500 M2/S2...CAPE ABOVE
2000 J/KG AND AN LI AROUND -6. SHOULD BE A BUSY AFTERNOON ONCE CAP
JUST BELOW 850MB BREAKS. MADE A FEW MINOR TWEAKS TO TODAYS GRIDS
TO REFLECT RECENT TRENDS...BUT NOTHING SIGNIFICANT ENOUGH TO
REISSUE ZONES AT THIS TIME. 24
PREV DISCUSSION... /ISSUED 817 AM CDT SUN APR 12 2009/
.THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 143 IN
EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
DISCUSSION...
AT THIS TIME...STLT AND RADAR IMAGES INDICATE STRONG THUNDERSTORMS
EXTEND FROM NORTHEAST OKLAHOMA TO DEL RIO TEXAS. THIS LINE OF STORMS
IS MOVING TO THE SOUTHEAST AT 25 MPH.
CURRENTLY FOR SE TX AND SRN LA...SKIES ARE CLOUDY WITH TEMPS
RANGING FROM THE UPPER 60S AT THE COAST TO THE LOWER 60S INLAND
LOCATIONS. DEW POINTS HAVE BEEN SLOWLY CLIMBING THROUGH THE EARLY
MORNING HOURS. A COOL FRONT IN THE COASTAL WATERS WILL LIFT BACK
TO THE NORTH TODAY WITH EAST WINDS BECOMING SOUTH.
ATMOSPHERIC INSTABILITY WILL SUPPORT THE SPREAD OF STORMS INTO
SOUTHEAST TEXAS BEFORE THE NOON HOUR AND INTO SOUTHWEST LOUISIANA
AROUND THE NOON HOUR. STORMS TODAY WILL HAVE THE POTENTIAL OF
BECOMING SEVERE WITH THE THREAT FROM DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES. IN ADDITION NUMEROUS LIGHTNING STRIKES AND
TORRENTIAL RAINFALL WILL ACCOMPANY THE STRONGER STORMS. STORMS
WILL MOVE OFF TO THE NORTHEAST TODAY.
THE THREAT FOR SEVERE WEATHER IS EXPECTED TO END OVER SOUTHEAST
TEXAS AND EXTREME SOUTHWEST LOUISIANA DURING THE EARLY EVENING
HOURS AND BEFORE MIDNIGHT FOR SOUTH CENTRAL LOUISIANA.
DRIER AIR WILL SPILL INTO SE TX AND SRN LOUISIANA TOMORROW MORNING
WITH SKIES CLEARING BEHIND THE FRONTAL PASSAGE TOMORROW
AFTERNOON. NEXT CHANCE FOR RAINFALL LOOKS TO BE ON FRIDAY INTO
SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 76 62 81 52 76 / 80 40 10 10 10
KBPT 76 60 79 52 79 / 90 30 10 10 10
KAEX 75 58 75 48 74 / 80 50 10 10 10
KLFT 78 62 81 51 76 / 80 60 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
MARTIN...VERMILION.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: HARDIN...JEFFERSON...ORANGE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
20 NM TO 60 NM.
&&Hazardous weather outlook, Apr 12, 5:19 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 519 AM CDT SUN APR 12 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-131030- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 519 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL LIFT NORTH OUT OF THE GULF TODAY AHEAD OF A COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE REGION ON MONDAY. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY BY THE LATE MORNING HOURS IN SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA. STORMS WILL SPREAD INTO SOUTH CENTRAL LOUISIANA BY THE AFTERNOON HOURS. SOME STORMS WILL BECOME SEVERE WITH THE MAIN THREAT FROM DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES. THE SEVERE THREAT IS EXPECTED TO END ACROSS SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA DURING THE EVENING HOURS. RESIDENTS AND EMERGENCY MANAGERS ARE ENCOURAGED TO KEEP TUNED TO THE LATEST FORECASTS AND OUTLOOKS DURING THIS EASTER HOLIDAY WEEKEND TO STAY INFORMED ABOUT THIS POTENTIAL SEVERE WEATHER OUTBREAK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS RETURN LATE IN THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Local storm report, Apr 12, 1:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
105 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 2 S LAKE CHARLES 30.18N 93.20W
04/12/2009 E1.00 INCH CALCASIEU LA PUBLIC
QUARTER SIZE HAIL NEAR KIRKMAN STREET. LADY REPORTS
WINDSHIELD CRACKED.
&&
MGRIFFINLocal storm report, Apr 12, 1:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
106 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL 6 NE GRAND LAKE 30.08N 93.19W
04/12/2009 M0.75 INCH CALCASIEU LA NWS EMPLOYEE
&&
MOGGEDLocal storm report, Apr 12, 1:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
107 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HAIL 5 N SULPHUR 30.30N 93.36W
04/12/2009 E0.75 INCH CALCASIEU LA NWS EMPLOYEE
NWS EMPLOYEE REPORTED PENNY SIZE HAIL IN THE HOUSTON
RIVER AREA.
&&
MGRIFFINLocal storm report, Apr 12, 1:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
111 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL GRAND LAKE 30.03N 93.27W
04/12/2009 E0.75 INCH CAMERON LA BROADCAST MEDIA
PENNY SIZE HAIL REPORTED BY KPLC-TV.
&&
MGRIFFINLocal storm report, Apr 12, 1:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
132 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL WELSH 30.24N 92.81W
04/12/2009 E0.75 INCH JEFFERSON DAVIS LA PUBLIC
PUBLIC REPORTS PENNY SIZE HAIL IN WELSH.
&&
MGRIFFINLocal storm report, Apr 12, 1:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
148 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL SILSBEE 30.34N 94.18W
04/12/2009 E0.50 INCH HARDIN TX PUBLIC
MARBLE SIZE HAIL REPORTED BY PUBLIC AND POSSIBLE POWER
OUTAGES.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:08 AM CDT | Lake Wind Advisory | LCH | Hardin | 14 hr |
| Apr 12, 10:53 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 52 min |
| Apr 12, 11:34 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 26 min |
| Apr 12, 12:00 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Newton, Orange | 30 min |
| Apr 12, 12:53 PM CDT | Severe Thunderstorm Warning | LCH | Hardin | 52 min |
| Apr 12, 1:24 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson | 51 min |
| Apr 12, 2:38 PM CDT | Severe Thunderstorm Warning | LCH | Newton, Orange | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.